Missouri, 2002Flash Flood in Missouri, August 18, 2002
August 18, 2002 · NWS LSX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 18, 1:55 AM CST, 7 hours 35 minutes earlier.
Area forecast discussion, Aug 18, 1:55 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
255 AM CDT SUN AUG 18 2002
MCS OVR NW MO CONTS TO GROW AND BCM BTR ORGANIZED IN RESPONSE TO
STRENGTHENING LLJ AND LRG SCALE LIFT ASSOCD WITH ERN KS SHRT WV
TROF. PRINDS ARE THAT MCS SHUD CONT TO TRACK EWD THIS MRNG WITH
VEERING LLJ AND MIGRATING SHRT WV. THE QUESTION IS HOW MUCH SEWD
DEVIATION WL OCCUR. CFM VECTORS SHWG SOME WK SEWD COMP BUT HV YET
TO SEE ANYTHING OTR THAN EWD MOTION THUS FAR. AT ANY RATE WL HV CAT
OR LIKELY POPS NRN SECTIONS AND WL MAKE A LAST MINUTE CALL ALG I-70
ON HOW HARD TO HIT POPS. MDLS SUGGEST LIFT ASSOCD WITH TROF WL HV
SHIFTED EAST OF THE CWFA BY ERLY AFT. THERE CUD BE SOME SCT
REDEVELOPMENT INVOF OF THE FNT THIS AFT WHICH SHUD BE JUST NORTH OF
I-70 BY 00Z TNGT. ATTENTION THEN TURNS TO WHAT LKS LIKE AN ACTV
NGT ACRS THE CNTRL PLAINS AND MID MS VLY. AMS ALG AND SOUTH OF THE
FNT WL BCM VERY UNSTBL THIS AFT...SPCLY OVR KS AND WRN MO. CNVCTN
SHUD DVLP ALG AND NORTH OF THE FNT OVR NRN KS/SRN NEB LATE THIS AFT
AS SHRTWV TROF NOW OVR THE NRN ROCKIES BGNS TO EXERT INFLUENCE AS IT
MOVS INTO THE PLAINS. AN MCS SHUD ORGANIZE AND THEN TRACK SEWD IN
ADVANCE OF THE FNT/SFC LOW...MIGRATING SHRTWV AND VEERING AND
STRENGTHENING LLJ. PROGRESSION OF SYNOPTIC SCALE SYSTEMS AND
VEERING LLJ SUGGEST MCS SHUD BE PROGRSV AND MAY BRING A THREAT OF
DAMAGING WNDS TO THE CWFA...SPCLY NRN SXNS...LATER TNGT. THERE CUD
BE SOME UPSTRM PROP ON THE SWRN FLANK OF THE MCS WHERE THE LLJ
RESULTS IN GD SR CNVRGNC...LEADING TO TRAINING OVR NRN MO. THIS ALG
WITH HI PWS APCHG 150-180% OF NRML WUD SUGGEST POTNTL FOR HVY RN
DURING OVERNGT TIME FRAME. WONT GET TOO FANCY ON MON WITH AVN MUCH
FASTER THAN ETA WITH FNT AND ONGOING CNVCTN LIKELY AT THE START OF
THE PD. TMPS WL BE DOWN A CAT OR TWO FM TDA. OTW FEW IF ANY CHGS
TO PDS BYD MON NGT. WHEREEVER FNT EVENTUALLY SETTLES...THE AVN
SUGGESTS IT WL RETURN BACK NWD BY MIDWK AS THE UPR RDG REBUILDS OVR
THE CNTRL/ERN U.S..
.STL...NONE
GLASS
In the hours before
Special weather statement, Aug 18, 6:23 AM CST, 3 hours 7 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
720 AM CDT SAT AUG 17 2002
HAZARDS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF CENTRAL AND EASTERN MISSOURI AND WESTERN
ILLINOIS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE
TONIGHT...ESPECIALLY OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS.
DISCUSSION...
A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY
DOWNPOURS AND GUSTY WINDS TO 40 MPH IT MOVES SOUTHEAST ACROSS
EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS MORNING. THIS COMPLEX
SHOULD WEAKEN BY MID-MORNING AND BE OUT OF THE AREA BY MIDDAY. A
FRONT WILLL THEN WAVER NEAR I-70 THIS AFTERNOON AND COULD BE THE
FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING. THE GREATEST RISK OF SEVERE WEATHER HOWEVER
WILL BE TONIGHT WHEN ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO
ROLL SOUTHEAST ACROSS THE REGION FROM THE PLAINS. THE PRIMARY
HAZARD FROM THIS LATER COMPLEX OF THUNDERSTORMS WILL BE DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.
THE OUTLOOK FOR MONDAY...
SEVERE THUNDERSTORMS ARE NOT EXPECTED ACROSS THE REGION. THERE WILL
HOWEVER BE SCATTERED THUNDERSTORMS ACROSS THE AREA...SOME OF WHICH
COULD BE QUITE STRONG WITH GUSTY WINDS AND SMALL HAIL.
&&
THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED. FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
GLASS
Flash Flood, Crawford
- When
- August 18, 9:30 AM CST to 12:00 PM CST
- Where
- Crawford County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.976, -91.304 (the zone’s center; the record gives no point)
Rainfall of 3 to 4 inches flooded several roads primarily across western Crawford County. Highway M flooded as did several nearby secondary roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, August 18, 20021 death · 1 injured · $100,000 · 1 event
- Flooding and Damaging Winds in Ohio, August 18, 20021 death · 3 injured · $19,000 · 50 kt wind · 8 events
- Lightning Strikes in Virginia, August 18, 2002$55,000 · 2 events
- Hail and Damaging Wind in New Hampshire, August 18, 20023 injured · 50 kt wind · 3 events
- Damaging Wind in Colorado, August 18, 2002$30,000 · 78 kt wind · 1 event
- Lightning Strike in Alabama, August 18, 20022 injured · 1 event
- Damaging Wind in Tennessee, August 18, 2002$20,000 · 1 event
- Flash Flood in Alabama, August 18, 2002$18,000 · 1 event
- Flash Flood in Missouri, August 18, 20021 injured · 1 event
- Hail and Damaging Winds in Arkansas, August 18, 2002$12,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Tennessee, August 18, 200260 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 18 to 20, 2002$3,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309556.